Posted 30 August 2016
From Food Safety News
Local, state and federal officials are investigating Ton Shen Health in relation to elevated lead levels in children and two deaths that occurred after people took a Life Rising brand dietary supplement.
The Chicago-based Ton Shen Health company recalled one lot of Rising Life brand “DHZC-2” tablets on Aug. 11 after testing by the Food and Drug Administration showed the tablets have 56 times the amount of lead that would pose a health risk for children. That recall has been expanded.
“During an FDA assessment of the effectiveness of the recall, the agency learned of additional adverse events linked to the consumption of the product,” according to a consumer warning posted Monday by the FDA.
“On Aug. 25, following a call with the FDA, Ton Shen Health/Life Rising expanded their recall to include all lots of DHZC-2 tablets.”
The company’s owners agreed during the Aug. 25 call to cease distribution of all Life Rising products until Sept. 1.
“FDA is reviewing regulatory options to remove all potentially unsafe Life Rising dietary supplement products from the market,” according to the Monday warning.
Danger reaches back three years
The FDA is urging retailers to contact any customers who bought the Life Rising HHZC-2 tablets in the past three years to inform them about the recall.
“Retailers are encouraged to discontinue the sale of other Life Rising products from Ton Shen Health/Life Rising while the investigation is ongoing,” the FDA warning states.
The recalled product is sold in 1.6-ounce white plastic bottles. The UPC number 616042102727 is on all recalled DHZC-2 bottles. The product was sold nationwide in stores and online.
Staff from the city of Chicago, Cook County (IL) Department of Health and the Illinois Department of Public Health are working with federal officials on the investigation. All entities are urging the public to not take the recalled supplements and to avoid all Life Rising brand products from Ton Shen Health.
“Lead poisoning can occur when a person is exposed to high levels of lead over a short period of time,” said Illinois Health Director Dr. Nirav D. Shah in a public warning.
“We urge people not buy the recalled supplement if they see it in stores, and for people who have purchased this product, to return it for a refund. The health effects of lead poisoning can be serious, and in some cases deadly.”
As of Monday’s warning, FDA reported a total of six “adverse events” under investigation, including two deaths. It is not clear if the deaths are related to the supplement, but the people who died had taken the DHZC-2 tablets, FDA reported.
“Three adverse event reports involve children who may have consumed the recalled dietary supplement, two with elevated lead levels,” FDA reported Monday.
“Since Aug. 26, the FDA has learned of two more adverse events. The events were reported during FDA’s continued assessment of the effectiveness of the company’s recall. The newly reported adverse events bring the total to six cases possibly associated with the consumption of DHZC-2 tablets.”
Watch for symptoms, seek help, report problems
Anyone who has become ill after consuming the DHZC-2 tablets or any other Ton Shen Health products should immediately seek medical attention, according to the FDA warning.
Lead poisoning can affect nearly every bodily system, but its effects depend on the amount and duration of lead exposure and the age of the person exposed.
Symptoms can include abdominal pain, vomiting, lethargy, irritability, weakness, behavior or mood changes, delirium, seizures and coma.
However, infants, young children and developing fetuses can be affected by chronic exposure to amounts of lead that may not result in obvious symptoms of lead poisoning. A child with lead poisoning may not look or act sick.
Lead poisoning in children can cause:
- learning disabilities;
- developmental delays; and
- lower IQ scores.
Consumers and health care professionals are encouraged to report any adverse events potentially related to the use of any Ton Shen Health/Life Rising brand products to FDA’s MedWatch Adverse Event Reporting program. To file a report, use the MedWatch Online Voluntary Reporting Form. The completed form can be submitted online or via fax to 800-FDA-0178.